Missouri, 2010Winter Weather in Missouri, December 15, 2010
December 15, 2010 · NWS MEG · 1 event in 1 county or zone
A low pressure system developed over the Southern Plains during the late evening hours of December 14th, 2010. The system moved east into the Mid-South during the early morning hours of December 15th, 2010 and continued throughout the morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed over the Southern Plains during the late evening hours of December 14th, 2010. The system moved east into the Mid-South during the early morning hours of December 15th, 2010 and continued throughout the morning. Precipitation associated with the system fell in the form of freezing rain as temperatures had dropped to 32 degrees or just slightly below. Ice accumulations were generally less than a tenth of an inch and was mainly confined to elevated surfaces. However many bridges and overpasses became icy causing numerous accidents. By afternoon, precipitation either tapered off or changed over to rain as temperatures rose to above freezing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 15, 3:17 AM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Dec 15, 3:17 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
317 AM CST WED DEC 15 2010
.DISCUSSION...
DIFFICULT FORECAST OVER THE NEXT THREE DAYS AS THREE SHORTWAVES
AFFECT THE REGION. THE FIRST WILL LIFT A WARM FRONT INTO THE
REGION TODAY...AND THEN THE SECOND WAVE BRINGS A COLD FRONT BACK
THROUGH THURSDAY NIGHT AND ON FRIDAY. MODELS IN ALL SHOW LESS THAN
A QUARTER OF AN INCH OF QPF FALLING IN THE MIDSOUTH THROUGH THE 72
HOUR PERIOD. PRECIPITATION TYPE WILL LIKELY BE A MIX OF EVERYTHING
WITH WEST TENNESSEE SEEING THE BEST CHANCE FOR THE WINTRY MIX
TODAY AHEAD OF THE WARM FRONT...AND WITH RAIN/MIX BEHIND THE COLD
FRONT THURSDAY NIGHT. THEN A WEAK DISTURBANCE...THIRD SHORTWAVE...MAY
TRIGGER A THREAT OF A LIGHT MIX FRIDAY NIGHT ACROSS THE REGION.
CURRENTLY...TEMPERATURES ACROSS THE MIDSOUTH RANGED FROM 23 IN
PARIS...TO 35 AT THE MEMPHIS AIRPORT AND ACROSS OUR SOUTHERN CWA
COUNTIES. MORE IMPORTANTLY ARE THE DEWPOINTS. THEY RANGED FROM THE
UPPER SINGLE DIGITS TO NEAR 20 IN THE EAST ARKANSAS DELTA. ONE
GOOD SIGN IS THE INCREASING REFLECTIVITY SIGNATURES ON RADAR
ACROSS NORTHERN AND CENTRAL MISSISSIPPI SHOWING THE LIFT IS TAKING
PLACE AND THE COLUMN OF AIR IS SLOWLY SATURATING. RECENT
OBSERVATIONS AT OXFORD AND TUPELO SHOWING TEN MILES VIS AND LIGHT
RAIN WITH TEMPERATURES 32 AND 33 RESPECTIVELY. PLUS A REPORT OF LIGHT
DRIZZLE AND 33 DEGREES WAS OCCURRING IN DESOTO COUNTY. HOPEFUL
THAT EVAPORATIVE COOLING WILL TAKE PLACE TO DROP TEMPERATURES
BELOW FREEZING OVER THE NEXT HOUR. THUS HAVE STARTED THE WINTER
WEATHER ADVISORY AS OF 09Z FOR PORTIONS OF NORTH
MISSISSIPPI...EAST CENTRAL ARKANSAS...AND SOUTHWEST TENNESSEE.
FURTHER NORTH TEMPERATURES ARE ALREADY BELOW FREEZING AND SHOULD
REMAIN AT OR BELOW 32 BY THE TIME A WINTRY MIX IS TO DEVELOP
BETWEEN 6-9AM.
MODELS ARE IN GOOD AGREEMENT OF THE SURFACE LOW ACROSS THE
SOUTHERN PLAINS TRACKING INTO THE OHIO RIVER VALLEY BY MIDDAY ON
THURSDAY. THIS WILL DRIVE THE WARM FRONT TO NEAR THE
TENNESSEE/KENTUCKY BORDER BY LATE THIS EVENING. AT WHICH TIME THE
FAR NORTHERN MIDSOUTH COUNTIES WILL BE ABOVE FREEZING AND THE
ENTIRE AREA WILL BE IN THE WARM SECTOR. TEMPERATURES ARE EXPECTED
TO CLIMB OVERNIGHT WITH PERIODS OF LIGHT RAIN AND DRIZZLE. THE
COLD FRONT WILL BEGIN ITS SOUTHWARD TREK THURSDAY MORNING AND EXIT
THE MIDSOUTH THURSDAY EVENING. MOISTURE LINGERING BEHIND THE FRONT
APPEARS TO BE MAINLY RAIN WITH POSSIBLE FLURRIES AND VERY LIGHT
FREEZING RAIN MIXED IN NORTH OF THE TENNESSEE AND MISSISSIPPI
BORDERS AFTER MIDNIGHT. MODELS SHOW THE FRONT GETTING HUNG UP NEAR
THE GULF COAST ON FRIDAY WITH A THIRD SHORTWAVE BRINGING A SWATH
OF QPF OVER THE AREA. THICKNESS VALUES NEAR 540 WITH TEMPERATURES
AT OR BELOW FREEZING WILL BRING THE CHANCE AGAIN FOR A VERY LIGHT
WINTRY MIX. HOWEVER THERE IS STILL ENOUGH TIME TO ANALYZE THIS
WEAK DISTURBANCE..SO WILL ONLY KEEP MENTION OF THE THREAT IN THE
UPCOMING HWO.
EXTENDED PERIOD CONTINUES TO LOOK DRY ON SUNDAY AND MONDAY WITH
NORTHWEST FLOW ALOFT AND A SLOW WARMING TREND IN THE REGION. BOTH
THE ECMWF AND GFS SHOW A WEAK DISTURBANCE MONDAY NIGHT AND INTO
TUESDAY. PLACED ONLY SLIGHT CHANCES FOR RAIN IN THE AREA AS THE
REGION SHOULD HAVE ABOVE FREEZING TEMPERATURES.
JAB
&&
.AVIATION...
06Z TAF SET
RADAR INDICATES A BAND OF MID LEVEL CLOUDS FROM JUST EAST OF KDYR
TO KMKL AND KHSV IS PRODUCING LIGHT SNOW. HOWEVER...DRY AIR NEAR
THE SURFACE SHOULD PREVENT MUCH FROM REACHING THE GROUND AND
CURRENT SURFACE OBS SUPPORT THIS. THUS...KEPT THE TAF AT KMKL DRY
FOR THE OVERNIGHT.
VFR CONDITIONS WILL PREVAIL THROUGH 10Z. BEYOND 10Z...CIGS WILL
BEGIN TO LOWER TO MVFR AND FREEZING RAIN AND/OR SLEET WILL BEGIN
AT KMEM AROUND 12Z...KJBR AND KTUP AROUND 14Z...AND KMKL AROUND
16Z. AFTER A POSSIBLE 2-3 HOUR WINDOW OF A MIX OF FREEZING RAIN
AND SLEET ALL PRECIPITATION WILL TURN TO FREEZING RAIN...WITH A
LIGHT GLAZING OF ICE EXPECTED AT ALL TAF SITES.
IT APPEARS NOW THE FREEZING RAIN WILL CHANGE TO RAIN DURING THE
LATE MORNING AT KMEM AND DURING THE MID AFTERNOON FOR
KJBR/KTUP...AND LATE AFTERNOON OR EARLY EVENING AT KMKL AS WARMER
AIR SURGES NORTHEAST. AN AIRPORT WEATHER WARNING WILL BE ISSUED
FOR MEMPHIS INTERNATIONAL AIRPORT OVERNIGHT WHEN EXACT TIMING
BECOMES MORE CERTAIN.
AFTER 00Z...MAINLY RAIN IS EXPECTED AT ALL TAF SITES WITH A SMALL
POSSIBILITY OF FREEZING RAIN STILL MIXING IN AT KMKL UNTIL ABOUT
02Z. CIGS ACROSS THE MIDSOUTH WILL LIKELY DROP TO IFR OR LIFR
LEVELS WEDNESDAY EVENING.
LIGHT EAST/SOUTHEAST WINDS EARLY TONIGHT WILL INCREASE TO 8-12
KTS AFTER 12Z AND PERSIST THROUGH THE REST OF THE PERIOD.
BORGHOFF
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 40 40 50 31 / 60 60 40 30
MKL 34 34 45 29 / 70 60 40 30
JBR 35 35 44 28 / 70 60 30 20
TUP 40 40 57 34 / 60 50 50 40
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR CLAY-GREENE-LAWRENCE-RANDOLPH.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO NOON CST TODAY
FOR CRITTENDEN-CROSS-LEE AR-PHILLIPS-ST. FRANCIS.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 3 PM CST THIS
AFTERNOON FOR CRAIGHEAD-MISSISSIPPI-POINSETT.
MO...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR DUNKLIN-PEMISCOT.
MS...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO NOON CST TODAY
FOR CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
MS-MARSHALL-MONROE-PANOLA-PONTOTOC-QUITMAN-TALLAHATCHIE-
TATE-TUNICA-UNION-YALOBUSHA.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 3 PM CST THIS
AFTERNOON FOR ALCORN-BENTON MS-PRENTISS-TIPPAH-TISHOMINGO.
TN...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-GIBSON-
HARDIN-HENDERSON-HENRY-LAKE-MADISON-MCNAIRY-OBION-WEAKLEY.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO NOON CST TODAY
FOR SHELBY.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 3 PM CST THIS
AFTERNOON FOR FAYETTE-HARDEMAN-HAYWOOD-LAUDERDALE-TIPTON.
&&Hazardous weather outlook, Dec 15, 3:31 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
331 AM CST WED DEC 15 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
331 AM CST WED DEC 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER WILL LIKELY IMPACT THE MID SOUTH FROM WEDNESDAY
MORNING INTO WEDNESDAY EVENING.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR AREAS ALONG AND SOUTH
OF A LINE FROM CHERRY VALLEY ARKANSAS TO MEMPHIS TENNESSEE TO
TUPELO MISSISSIPPI FROM 3 AM CST UNTIL 12 PM CST WEDNESDAY. LIGHT
FREEZING RAIN...POSSIBLY MIXED WITH SLEET AT THE ONSET...WILL
DEVELOP JUST BEFORE SUNRISE ACROSS THESE AREAS. LIGHT FREEZING
RAIN WILL TRANSITION TO ALL RAIN BETWEEN 10 AM CST AND NOON FROM
SOUTH TO NORTH. MINOR ICE ACCUMULATIONS WILL BE POSSIBLE AND DUE
TO THE RECENT COLD WEATHER...EXPECT ICY SPOTS ON
ROADWAYS...ESPECIALLY BRIDGES AND OVERPASSES. THE MORNING COMMUTE
WILL LIKELY BE IMPACTED ACROSS THE MEMPHIS METROPOLITAN AND
SURROUNDING AREAS.
NORTH OF THE MEMPHIS TENNESSEE TO TUPELO MISSISSIPPI LINE...BUT
ALONG AND SOUTH OF A LINE FROM JONESBORO ARKANSAS TO BOLIVAR
TENNESSEE TO CORINTH MISSISSIPPI...A WINTER WEATHER ADVISORY IS IN
EFFECT FROM 6 AM CST TO 3 PM CST. THE TRANSITION FROM LIGHT
FREEZING RAIN AND SLEET TO LIGHT RAIN WILL LIKELY BE SLOWER. THIS
COULD RESULT IN SLIGHTLY HEAVIER ICE ACCUMULATIONS UP TO ONE TENTH
OF AN INCH. THIS WILL LEAD TO WIDESPREAD HAZARDOUS DRIVING
CONDITIONS THROUGH THE ADVISORY PERIOD.
NORTH OF A JONESBORO ARKANSAS TO JACKSON TENNESSEE LINE...INCLUDING
PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND MUCH
OF NORTHWEST TENNESSEE AND ALONG THE TENNESSEE RIVER VALLEY...A
WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT FROM 9 AM CST
THROUGH 12 AM CST THURSDAY MORNING. THE GREATEST POTENTIAL FOR
IMPACT FROM LIGHT FREEZING RAIN AND SLEET WILL OCCUR ACROSS THESE
LOCATIONS. ICE ACCUMULATIONS IN EXCESS OF ONE TENTH OF AN INCH
ALONG WITH MINOR SLEET ACCUMULATIONS ARE EXPECTED. A SIGNIFICANT
IMPACT TO TRAVEL INCLUDING ICY ROADS AND BRIDGES ARE EXPECTED
ACROSS THESE AREAS. A TRANSITION TO ALL RAIN IS EXPECTED LATER
WEDNESDAY NIGHT OR EARLY THURSDAY MORNING AS TEMPERATURES NUDGE
SLIGHTLY ABOVE FREEZING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER POTENTIAL FOR A WINTRY WEATHER MIX WILL BE POSSIBLE WITH
A COLD FRONT LATE THURSDAY NIGHT INTO FRIDAY MORNING...AND WITH AN
UPPER LEVEL DISTURBANCE FRIDAY NIGHT INTO SATURDAY MORNING. AT
THIS TIME THE PRECIPITATION APPEARS TO VERY LIGHT AND CONFIDENCE
IS NOT STRONG ON BOTH THE OCCURRENCE AND AMOUNTS. PLEASE STAY
TUNED FOR ANY FURTHER CHANGES TO THE FORECAST.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS ARE
ENCOURAGED TO REPORT ANY PERIODS...TYPE...AND AMOUNTS OF WINTER
PRECIPITATION TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.
JAB
Winter Weather, Pemiscot
- When
- December 15, 5:00 AM CST to 11:00 AM CST
- Where
- Pemiscot forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
Freezing rain produced minor accumulations on elevated surfaces and on bridges and overpasses.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Mississippi, December 15, 20103 deaths · 18 injured · 15 events
- Winter Weather in Alabama, December 15, 20103 deaths · 4 injured · 26 events
- Winter Weather in Nebraska, December 15 to 16, 20102 deaths · 1 event
- Winter Storm in Indiana, December 15 to 16, 201024 injured · 9 events
- Winter Weather in Illinois, December 15 to 17, 20101 death · 3 events
- Winter Weather in Kansas, December 15, 20101 death · 1 event
- Ice Storm and Winter Storm in Kentucky, December 15 to 17, 2010$100,000 · 87 events
- Winter Weather in Missouri, December 15, 20108 injured · 10 events
- Winter Weather in Nebraska, December 15, 20108 injured · 9 events
- Winter Weather in Georgia, December 15 to 16, 20104 injured · 30 events
- Winter Weather in Illinois, December 15 to 16, 20105 injured · 18 events
- Ice Storm and Winter Weather in Tennessee, December 15, 20102 injured · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273612.